Crestor (rosuvastatin): The US Food and Drug Administration (FDA) has issued a Public Health Advisory notifying healthcare professionals that 22 members of the European Union (EU) have modified their labels for this drug to highlight case reports of serious muscle toxicity (myopathy) with its use, especially at the highest approved dose of 40 mg.
* Desyrel (trazodone): For this antidepressant drug, Bristol-Myers Squibb has had to revise its label following studies suggesting a potential for drug interactions when given with CYP3A4-inhibitors ketoconazole, ritonavir and indinavir. When co-administered with carbamazepine, plasma concentrations of trazodone were reduced, so patients should be closely monitored in case the trazodone dose needs increasing.
* Oxandrin (oxandrolone): Savient Pharmaceuticals notified healthcare professionals of interactions between this synthetic derivative of testosterone and the oral anticoagulant warfarin. Oxandrin is indicated as adjunctive therapy for osteoporosis but, given with warfarin, it may cause unexpectedly large delays in clotting time. When prescribed to patients taking warfarin, doses of warfarin may need to be significantly decreased to avoid potentially serious bleeding.
* Zelnorm (tegaserod maleate): Novartis has announced some new side-effects – serious diarrhoea and, rarely, ischaemic colitis – associated with this serotonin 5-HT4-receptor partial agonist, used to treat women with constipation due to irritable bowel syndrome (IBS).
* Abilify (aripiprazole), Seroquel (quetiapine fumarate), Clozaril (clozapine): The FDA has asked drugs manufacturers AstraZeneca, Bristol-Myers Squibb and Novartis, respectively, to add a WARNINGS section to their labelling of these antipsychotics to point out an increased risk of hyperglycaemia and diabetes when taking these drugs.
* Absorbable haemostatic agents: If you have to undergo an operation, ask your surgeon not to use these ‘devices’ or drugs, such as collagen or fibrin, that promote coagulation (clotting) to stop internal bleeding during surgery. Since 1996, the FDA has received over 110 adverse-event reports related to these devices, 11 of which resulted in paralysis or brain damage. Despite the existing warnings though, these problems continue to occur.